Alert archive / Missouri / Flash Flood Watches in 2008

Flash Flood Watch 8, NWS Kansas City, MO

June 12, 200827 counties in Missouri; 5 counties in Kansas

NWS Kansas City, MO issued this flash flood watch at Jun 12, 2008, 3:48 PM CDT for 27 counties in Missouri; 5 counties in Kansas. It took effect at Jun 12, 2008, 7:00 PM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 12, 2008, 3:48 PM CDT (20:48 UTC)
In effect from
Jun 12, 2008, 7:00 PM CDT
Expired
Jun 13, 2008, 4:59 AM CDT
In force
10 hr
Issued by
NWS Kansas City, MO
Flood severity
None
All 32 counties

Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Adair County, MO, Bates County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Chariton County, MO, Clay County, MO, Clinton County, MO, Cooper County, MO, Daviess County, MO, Grundy County, MO, Henry County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Pettis County, MO, Platte County, MO, Putnam County, MO, Randolph County, MO, Ray County, MO, Saline County, MO, Schuyler County, MO, Sullivan County, MO

The radar

The Pleasant Hill radar (KEAX), 74 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood watch went out at Jun 12, 12:44 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 12, 12:44 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1244 PM CDT THU JUN 12 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

COMPLICATED FCST ONCE AGAIN WITH UNSEASONABLY STRONG UPPER LOW IN THE
NRN ROCKIES MAKING A SLOW PROGRESS EAST. SEVERAL SHORTWAVES ROTATING
ENE AROUND THE BASE OF THE TROUGH WILL AFFECT THE CWA THE NEXT 24-36
HOURS WITH BOUNDARY POSITIONS PLAYING A CRITICAL ROLE. ONCE
AGAIN...HAVE LITTLE FAITH IN MODEL POSITIONS AS CONVECTION WILL PLAY
HAVOC ON MASS FIELDS. OVERALL...PREFER TO LEAN MORE TOWARD THE GFS
IN ITS FUTURE LOCATION OF THE BOUNDARY AND HEAVY QPF POSITIONS FOR
LATE THIS AFTN THROUGH FRIDAY MORNING. HOWEVER...AS PER DISC WITH
NEIGHBORS...PREVIOUS EVENTS HAVE DICTATED THE HEAVIER QPF AND STRONG
CONVECTION TNGT WILL LIKELY BE FURTHER SOUTH THAN EVEN THE MORE SRN
SOLUTION OF THE GFS.

IN THE NEAR TERM...THE WEAK COLD FRONT HAS SHIFTED SE INTO THE NWRN
ONE THIRD OF THE CWA AND WAS JUST NORTH OF THE METRO. PRESSURE RISES
BEHIND THE BOUNDARY WERE VERY WEAK WITH THE CONVECTION ALONG THE
BOUNDARY BEING RESPONSIBLE FOR THE SLOW PUSH EAST. INSTABILITY HAS
WEAKENED CONSIDERABLY THE PAST COUPLE OF HOURS WITH CONVECTION
REMAINING BLO SVR LIMITS. LOCALLY HEAVY RAINFALL WILL CONTINUE IN
NWRN MO THE NEXT COUPLE OF HOURS...SO WILL MAINTAIN THE FFA UNTIL
12Z. GIVEN BRISK SW ALOFT...BOUNDARY WILL BE VERY SLOW TO PUSH SE.
GIVEN CURRENT TRENDS AND PREFERRED POSITION OF THE GFS...BELIEVE THE
BOUNDARY WILL BE FM JUST SOUTH OF KC METRO NE TO AROUND IRK BY LATE
AFTN. WILL PLAY THIS POSITION FOR THE THREAT OF SVR LATE THIS AFTN
AND THIS EVENING. WILL TONE DOWN THE SBCAPE PREDICTED BY THE MODELS
AS THE DEWPOINTS LOOK 3-5 NOTCHES TOO HIGH. REGARDLESS...SBCAPES ARE
PROJECTED TO BE AROUND 2500-300 J/KG AT TIME OF PEAK HEATING WITH
40-60 KNOTS SFC-6KM SHEAR. VEERED LOW LEVEL FLOW WILL GENERALLY KEEP
THE THREATS LIMITED TO LARGE HAIL AND DAMAGING WINDS...BUT CANNOT
RULE OUT AN ISOLATED TORNADO.

FOR TNGT...THREAT OF SVR WILL PROBABLY BE LIMITED TO THE SRN CWA FOR
THE EVENING HOURS WITH THE CONVECTION PROVIDING A SLOW SERN PUSH TO
THE BOUNDARY. EVENT FOR TNGT APPEARS TO BE SHAPING UP SIMILAR TO THE
LAST HEAVY RAIN EVENT WITH THE PRIMARY FOCUS OF THE HEAVY RAIN BEING
JUST SOUTH AND SW OF THE CWA. STG CONVECTION...LIKELY AN MCS...WILL
DEVELOP IN THE VICINITY OF THE BOUNDARY IN OKLA AND XTRM SERN KS WITH
CORFIDI VECTORS SHOWING A SE/SSE MOVEMENT. THIS WILL INHIBIT THE NWD
EXTENT OF THE THETAE ADVECTION AND ISENTROPIC LIFT ASSCD WITH THE
30-40 KNOT LLJ. THE LLJ WILL ALSO VEER DURING THE NIGHT AIDING IN THE
SWD MOVEMENT OF THE COMPLEX. DUE TO THIS REASONING...HAVE OPTED NOT
TO GO WITH A FFA WATCH AT THIS TIME. WILL ONLY MENTION THE POTENTIAL
FOR LOCALLY HEAVY RAIN TNGT IN THE HWO FOR THE SRN CWA. DAY SHIFT
WILL NEED TO MONITOR THE PROGRESS OF THE FRONT AND HOIST ANY LAST
MINUTE HEADLINES.

AS THE LAST IN THE SERIES OF SHORTWAVES DRIVES EAST OF THE
REGION...ANY REMAINING PRECIPITATION SHOULD EXIT THE CWA BY FRIDAY
AFTN.

DB

&&

.AVIATION...

FOR THE 18Z TAFS...NEARLY STALLED FRONTAL BOUNDARY HAS NUDGED NORTH
ALLOWING SOUTHERLY WINDS TO SPREAD INTO THE MCI/MKC TERMINALS. NO
CAP OVER THE KC METRO SO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
LATE AFTERNOON HOURS WITH VFR TYPE CEILINGS. FROM LATE AFTERNOON
THROUGH THE EVENING HOURS CONVECTION HAS THE POTENTIAL TO BE MORE
ORGANIZED WITH MVFR CEILINGS. DIFFICULT TO PIN DOWN TIMING BUT BEST
CHANCES FOR STORMS WILL BE FROM LATE AFTERNOON INTO THE EARLY
EVENING AND THEN ANOTHER ROUND IN THE PRE-DAWN HOURS OF FRIDAY
MORNING. MVFR CEILINGS AND LIGHT FOG WILL LIFT BY 20Z WITH LIGHT
SHOWERS IN THE AREA. THUNDERSTORMS POSSIBLE DURING THE LATE
AFTERNOON AND EARLY EVENING THEN WINDS SHIFT TO THE NORTH WITH RAIN
CHANCES SOUTH OF THE AIRPORT FROM LATE EVENING THROUGH THE REST OF
THE FORECAST PERIOD.

MJ

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 12, 1:07 PM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
107 PM CDT THU JUN 12 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
107 PM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK AND NEARLY STATIONARY FRONT FROM NORTH OF WICHITA TO JUST
NORTH OF KANSAS CITY AND THROUGH SOUTH CENTRAL IOWA WILL REMAIN THE
FOCUS FOR NEW THUNDERSTORM DEVELOPMENT. A NARROW BAND OF SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS FROM KANSAS CITY TO NEAR
KIRKSVILLE WILL LIKELY INCREASE IN COVERAGE AND INTENSITY DURING THE
AFTERNOON HOURS. THE COMBINATION OF A MODERATELY UNSTABLE AIRMASS
ALONG AND EAST OF THE FRONT...A FAVORABLE WIND PROFILE...AND
CONSIDERABLE LOW LEVEL MOISTURE WILL FAVOR STRONG TO ISOLATED SEVERE
THUNDERSTORMS THIS AFTERNOON THROUGH LATE THIS EVENING. LARGE
HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL CAPABLE OF PRODUCING
FLASH FLOODING WILL BE THE PRIMARY THREATS. HOWEVER...THERE WILL BE
SUFFICIENT TURNING OF THE WINDS IN THE LOW LEVELS OF THE ATMOSPHERE
THAT A FEW TORNADOES ARE POSSIBLE.

LATER TONIGHT THE POTENTIAL EXISTS FOR A LARGE THUNDERSTORM COMPLEX
TO FORM OVER SOUTH CENTRAL OR SOUTHEAST KANSAS THAT WOULD TRACK
NORTHEAST INTO WEST CENTRAL MISSOURI. SHOULD THIS SYSTEM FORM VERY
HEAVY RAINFALL WOULD BE LIKELY WITH AREAS GENERALLY SOUTH OF A KANSAS
CITY TO MACON LINE HAVING THE HIGHEST POTENTIAL OF RECEIVING 1 TO 2
INCH RAINS WITH LOCAL AMOUNTS IN EXCESS OF 3 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE ONGOING FRIDAY MORNING OVER AREAS
SOUTH OF THE MISSOURI RIVER. WHILE THE THREAT FOR LARGE HAIL AND
DAMAGING WINDS WILL BE QUITE LOW...VERY HEAVY RAINFALL WILL BE
POSSIBLE. THE THUNDERSTORMS ARE EXPECTED TO EXIT THE FORECAST AREA
FRIDAY AFTERNOON.

THERE REMAINS A THREAT OF THUNDERSTORMS SUNDAY NIGHT. AT THIS
TIME...IT IS TOO EARLY TO DETERMINE WHETHER ANY OF THE STORMS WILL BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND EVENING SOUTHEAST
OF A KANSAS CITY TO PRINCETON LINE.

MJ

In the hours before

Special weather statement, Jun 12, 3:33 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
333 PM CDT THU JUN 12 2008

MOZ014-122100-
DAVIESS-
333 PM CDT THU JUN 12 2008

...SIGNIFICANT WEATHER ALERT FOR DAVIESS COUNTY UNTIL 400 PM CDT...

AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF CAMERON...MOVING NORTHEAST
AT 40 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

PEOPLE IN DAVIESS COUNTY...INCLUDING THE CITIES OF GALLATIN AND
JAMESPORT...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

BOOKBINDER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:57 PM CDTAreal Flood WarningEAXPlatte24 hr
Jun 11, 9:42 PM CDTRiver Flood WarningEAXAndrew, Buchanan62 hr
Jun 11, 9:42 PM CDTRiver Flood WarningEAXAndrew, Holt, Nodaway48 hr
Jun 11, 10:43 PM CDTTornado WarningEAXAtchison32 min
Jun 11, 11:11 PM CDTTornado WarningEAXAtchison19 min
Jun 11, 11:44 PM CDTFlash Flood WarningEAXAtchison6 hr
Jun 12, 2:38 AM CDTAreal Flood AdvisoryEAXAndrew, Buchanan, DeKalb, Gentry, Holt, Nodaway and 1 more7 hr
Jun 12, 7:10 AM CDTAreal Flood WarningEAXAndrew, Buchanan, DeKalb, Gentry, Harrison, Nodaway and 1 more8 hr
Jun 12, 9:48 AM CDTAreal Flood WarningEAXPlatte4 hr
Jun 12, 11:55 AM CDTRiver Flood WarningEAXDaviess, Gentry56 hr
Jun 12, 2:55 PM CDTAreal Flood WarningEAXAndrew, Buchanan, DeKalb, Gentry, Harrison, Nodaway and 1 more24 hr
Jun 12, 3:50 PM CDTTornado WarningEAXSullivan25 min
Jun 12, 3:53 PM CDTTornado WarningEAXDaviess, Grundy37 min
Jun 12, 3:58 PM CDTTornado WarningEAXPutnam32 min
Jun 12, 4:20 PM CDTTornado WarningEAXGrundy, Sullivan40 min
Jun 12, 4:21 PM CDTRiver Flood WarningEAXLinn, Livingston4 days
Jun 12, 4:21 PM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston6 days
Jun 12, 4:22 PM CDTSevere Thunderstorm WarningEAXMercer38 min
Jun 12, 4:24 PM CDTAreal Flood AdvisoryEAXGrundy, Mercer, Putnam, Schuyler, Sullivan3 hr
Jun 12, 4:26 PM CDTTornado WarningEAXPutnam, Schuyler34 min
Jun 12, 4:51 PM CDTTornado WarningEAXSullivan24 min
Jun 12, 5:07 PM CDTRiver Flood WarningEAXDaviess, Livingston60 hr
Jun 12, 5:10 PM CDTSevere Thunderstorm WarningEAXPutnam, Sullivan35 min
Jun 12, 5:15 PM CDTTornado WarningEAXAdair, Putnam, Sullivan19 min
Jun 12, 5:26 PM CDTTornado WarningEAXSchuyler34 min
Jun 12, 5:31 PM CDTSevere Thunderstorm WarningEAXSchuyler32 min
Jun 12, 6:41 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton, DeKalb49 min
Jun 12, 12:10 AM CDTTornado WarningEAXAtchison, Doniphan50 min
Jun 12, 6:06 PM CDTRiver Flood WarningEAXAtchison, Leavenworth23 hr

Nearby

Flash Flood Watches in Missouri, 2008Flash Flood Watches in Kansas, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.